Limits...
Anaphylactic reaction to intravenous corticosteroids in the treatment of ocular toxoplasmosis: a case report.

Fieß A, Halstenberg S, Fellas A, Frisch I, Steinhorst UH - J Med Case Rep (2014)

Bottom Line: We present the case of a 57-year-old Caucasian woman with an anaphylactic reaction after intravenous injection of prednisolone-21-hydrogensuccinate (Solu-Decortin® H) given for the treatment of toxoplasmosis-associated chorioretinitis.After oral application, no local or systemic reactions were observed for these two substances.For patients who react to a particular steroid, it is necessary to undergo allergological testing to confirm that the compound in question is indeed allergenic, and to identify other corticosteroids that are safe for future anti-inflammatory treatments.

View Article: PubMed Central - HTML - PubMed

Affiliation: Department of Ophthalmology, Dr, Horst-Schmidt-Clinics, Wiesbaden, Germany. Achim.Fiess@hsk-wiesbaden.de.

ABSTRACT

Introduction: This case report presents for the first time an acute systemic allergic reaction to corticosteroids in a patient with ocular toxoplasmosis after treatment with intravenous cortisone, and discusses alternative treatments.

Case presentation: We present the case of a 57-year-old Caucasian woman with an anaphylactic reaction after intravenous injection of prednisolone-21-hydrogensuccinate (Solu-Decortin® H) given for the treatment of toxoplasmosis-associated chorioretinitis. Immediately after the injection, she developed an acute erythema of the legs and abdomen, angioedema, hypotension (blood pressure 80/40mmHg), tachycardia (heart rate 140/minute), hyperthermia (38.8°C), and respiratory distress. Allergological examinations showed a positive skin-prick test to prednisolone and methylprednisolone. In addition, an oral exposure test with dexamethasone (Fortecortin®) and betamethasone (Celestamine®) was conducted to find alternative corticosteroids for future treatments. After oral application, no local or systemic reactions were observed for these two substances.

Conclusions: This case report demonstrates that systemic allergic reactions are possible in patients with uveitis or other inflammatory ophthalmological conditions treated with intravenous corticosteroids. Intravenous administration of cortisone, for example, in the treatment of ocular toxoplasmosis, should always be conducted with caution because of a possible allergic reaction. For patients who react to a particular steroid, it is necessary to undergo allergological testing to confirm that the compound in question is indeed allergenic, and to identify other corticosteroids that are safe for future anti-inflammatory treatments.

No MeSH data available.


Related in: MedlinePlus

Erythema, particularly of the legs and abdomen, and angioedema after intravenous injection of prednisolone (photo was taken after return from Intensive Care Unit).
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4230808&req=5

Figure 3: Erythema, particularly of the legs and abdomen, and angioedema after intravenous injection of prednisolone (photo was taken after return from Intensive Care Unit).

Mentions: She was treated with clindamycin (Clindamycin® H) 4 × 300mg daily over 3 days without any significant improvement of visual acuity. On the fourth day of hospitalization, she received 100mg prednisolone-21-hydrogensuccinate (Solu-Decortin® H) intravenously in addition to her treatment with clindamycin (Clindamycin® H). Within 2 minutes she developed an acute erythema, particularly of her legs and abdomen (Figure 3), angioedema, hypotension (blood pressure 80/40mmHg), tachycardia (heart rate 140/minute), hyperthermia (38.8°C), and respiratory distress. Subsequently, she was transferred to the Intensive Care Unit to be monitored and treated with clemastine fumarate (Tavegil®), ranitidin (Ranitic®), and intravenous fluids. After 1 hour she recovered and after 12 hours she was transferred back to the ophthalmological ward. Her erythema and angioedema persisted for 32 hours. She had no history of previous steroid use. Subsequent allergy testing was conducted after 3 months in the Department of Dermatology in our hospital. The testing showed a positive skin-prick test for prednisolone and methylprednisolone in the form of a 5mm wheal, and negative results for dexamethasone and hydrocortisone (Table 1), which confirmed her suspected allergy to prednisolone. Because of her allergic reaction to class A (prednisone-type) corticosteroids and possible complications due to cross-reactions to class D2 (prednicarbate-type) corticosteroids, we avoided any further treatment with systemic or intravitreal corticosteroids.


Anaphylactic reaction to intravenous corticosteroids in the treatment of ocular toxoplasmosis: a case report.

Fieß A, Halstenberg S, Fellas A, Frisch I, Steinhorst UH - J Med Case Rep (2014)

Erythema, particularly of the legs and abdomen, and angioedema after intravenous injection of prednisolone (photo was taken after return from Intensive Care Unit).
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4230808&req=5

Figure 3: Erythema, particularly of the legs and abdomen, and angioedema after intravenous injection of prednisolone (photo was taken after return from Intensive Care Unit).
Mentions: She was treated with clindamycin (Clindamycin® H) 4 × 300mg daily over 3 days without any significant improvement of visual acuity. On the fourth day of hospitalization, she received 100mg prednisolone-21-hydrogensuccinate (Solu-Decortin® H) intravenously in addition to her treatment with clindamycin (Clindamycin® H). Within 2 minutes she developed an acute erythema, particularly of her legs and abdomen (Figure 3), angioedema, hypotension (blood pressure 80/40mmHg), tachycardia (heart rate 140/minute), hyperthermia (38.8°C), and respiratory distress. Subsequently, she was transferred to the Intensive Care Unit to be monitored and treated with clemastine fumarate (Tavegil®), ranitidin (Ranitic®), and intravenous fluids. After 1 hour she recovered and after 12 hours she was transferred back to the ophthalmological ward. Her erythema and angioedema persisted for 32 hours. She had no history of previous steroid use. Subsequent allergy testing was conducted after 3 months in the Department of Dermatology in our hospital. The testing showed a positive skin-prick test for prednisolone and methylprednisolone in the form of a 5mm wheal, and negative results for dexamethasone and hydrocortisone (Table 1), which confirmed her suspected allergy to prednisolone. Because of her allergic reaction to class A (prednisone-type) corticosteroids and possible complications due to cross-reactions to class D2 (prednicarbate-type) corticosteroids, we avoided any further treatment with systemic or intravitreal corticosteroids.

Bottom Line: We present the case of a 57-year-old Caucasian woman with an anaphylactic reaction after intravenous injection of prednisolone-21-hydrogensuccinate (Solu-Decortin® H) given for the treatment of toxoplasmosis-associated chorioretinitis.After oral application, no local or systemic reactions were observed for these two substances.For patients who react to a particular steroid, it is necessary to undergo allergological testing to confirm that the compound in question is indeed allergenic, and to identify other corticosteroids that are safe for future anti-inflammatory treatments.

View Article: PubMed Central - HTML - PubMed

Affiliation: Department of Ophthalmology, Dr, Horst-Schmidt-Clinics, Wiesbaden, Germany. Achim.Fiess@hsk-wiesbaden.de.

ABSTRACT

Introduction: This case report presents for the first time an acute systemic allergic reaction to corticosteroids in a patient with ocular toxoplasmosis after treatment with intravenous cortisone, and discusses alternative treatments.

Case presentation: We present the case of a 57-year-old Caucasian woman with an anaphylactic reaction after intravenous injection of prednisolone-21-hydrogensuccinate (Solu-Decortin® H) given for the treatment of toxoplasmosis-associated chorioretinitis. Immediately after the injection, she developed an acute erythema of the legs and abdomen, angioedema, hypotension (blood pressure 80/40mmHg), tachycardia (heart rate 140/minute), hyperthermia (38.8°C), and respiratory distress. Allergological examinations showed a positive skin-prick test to prednisolone and methylprednisolone. In addition, an oral exposure test with dexamethasone (Fortecortin®) and betamethasone (Celestamine®) was conducted to find alternative corticosteroids for future treatments. After oral application, no local or systemic reactions were observed for these two substances.

Conclusions: This case report demonstrates that systemic allergic reactions are possible in patients with uveitis or other inflammatory ophthalmological conditions treated with intravenous corticosteroids. Intravenous administration of cortisone, for example, in the treatment of ocular toxoplasmosis, should always be conducted with caution because of a possible allergic reaction. For patients who react to a particular steroid, it is necessary to undergo allergological testing to confirm that the compound in question is indeed allergenic, and to identify other corticosteroids that are safe for future anti-inflammatory treatments.

No MeSH data available.


Related in: MedlinePlus